When Nutraceuticals Reinforce Drugs Side Effects: A Case Report

Author(s): Roberto Russo , Luca Gallelli , Roberto Cannataro , Mariarita Perri , Antonio Calignano , Rita Citraro , Emilio Russo , Pietro Gareri , Andrea Corsonello , Giovambattista De Sarro .

Journal Name: Current Drug Safety

Volume 11 , Issue 3 , 2016

Become EABM
Become Reviewer

Abstract:

Introduction: Nutraceutical is a term applied for a plethora of products ranging from isolated nutrients, herbal products to dietary supplements and recently, the interest for a nutraceutical approach to lipid and metabolic disorders is growing. Patients with metabolic conditions seem to appreciate a therapeutic management that does not involve drug treatment, particularly for the side effects due to statins, a class of drug used for lipid disorders. Statins directly induce skeletal muscle injury and in the elderly patients, under polytherapy treatments, this risk relies to an increase in adverse drug reactions due to drug interactions.

Case Description: Herein we report a 70-year-old woman under polytherapy who developed rhabdomyolysis after starting the administration of a dietary supplement containing monacolin K. Using the Drug Interaction Probability Scale, we postulated that rhabdomyolysis was possibly related to a drug interaction between sertraline, rosuvastatin and monacolin K. These treatments were discontinued leading to a remission of both clinical symptoms and biochemical parameters.

Conclusion: This case report highlights how pharmacological treatment must be periodically reassessed, since elderly people could take drugs by themselves when they donot need.

Keywords: Nutraceutical, interaction, rhabdomyolysis, rosuvastatin, sertraline, red yeast rice.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 11
ISSUE: 3
Year: 2016
Page: [264 - 266]
Pages: 3
DOI: 10.2174/1574886311666160201152047
Price: $58

Article Metrics

PDF: 51
HTML: 2
EPUB: 1
PRC: 1